Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Indianapolis, IN

May 27, 2004Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2004, 4:43 AM EST for Lawrence County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 4:43 AM EST (09:43 UTC)
Expired
May 27, 2004, 5:15 AM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:01 AM ESTHAIL 0.75Oolitic, IN
May 27, 5:10 AM ESTTSTM WND DMGBedford, INPOWER LINES DOWN ON NORTH SIDE OF BEDFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS53 KIND 270943
SVRIND
INC093-271015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 AM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BEDFORD

* UNTIL 515 AM EST

* AT 440 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF OOLITIC...OR ABOUT 10 MILES NORTHWEST OF BEDFORD...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OOLITIC AROUND 450 AM EST
  BEDFORD AROUND 455 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3900 8665 3873 8669 3873 8630 3895 8632

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:10 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 27, 2:10 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST THU MAY 27 2004

.DISCUSSION...FLOOD WATCH FOR FAR SOUTH PART OF FORECAST AREA WILL
BE EXTENDED THROUGH THE AFTERNOON. ANOTHER ROUND OF HEAVY RAIN MOVED
THROUGH THE FAR SOUTH PART OF THE AREA OVERNIGHT. MORE RAIN IS
LIKELY TODAY.

A FRONT REMAINED NEARLY STATIONARY ALONG THE OHIO RIVER EARLY THIS
MORNING. A COLD FRONT WAS FROM THE UPPER MISSISSIPPI VALLEY
SOUTHWEST THROUGH THE PLAINS STATES. AN UPPER LEVEL SHORT WAVE
TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. CONVECTION WAS
SCATTERED FROM KANSAS TO THE LOWER OHIO VALLEY.

MODELS MOVE THE COLD FRONT SOUTH TODAY...THROUGH THE FORECAST AREA
THIS EVENING. LOW LEVEL JET OVER PLAINS SHOULD KEEP A LEAST
SCATTERED CONVECTION MOVING INTO THE LOWER OHIO VALLEY THIS MORNING.
HEAVY RAINFALL STILL POSSIBLE WITH PRECIPITABLE WATER AROUND 1.5
INCHES.  AIR TO BECOME VERY UNSTABLE AHEAD OF THE COLD FRONT. ETA
HAS LI OF -8 TO -10 AND CAPES ABOVE 2000 J/KG. SEVERE STORMS MAY
DEVELOP IN THE AFTERNOON AND EVENING.

COOLER AND DRIER AIR INTO THE AREA FRIDAY. MODELS HAVE HIGH PRESSURE
OVER THE UPPER GREAT LAKES. STRONG UPPER TROUGH AND COLD FRONT
MOVING EAST FROM THE PLAINS OVER THE WEEKEND. GFS NOW MOVING THE
COLD FRONT THROUGH SUNDAY NIGHT. ANOTHER ROUND OF HEAVY RAIN WILL BE
POSSIBLE ALONG WITH SEVERE STORMS. COOLER AIR MOVING IN MEMORIAL
DAY.

TEMPERATURES WILL BE HIGHER TODAY THAN YESTERDAY FROM WARM ADVECTION
AHEAD OF THE COLD FRONT. COOLER AIR IN FRIDAY. NOT MUCH DIFFERENCE
BETWEEN MET AND MAV.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FAR SOUTH TODAY.

&&

DS
Hazardous weather outlook, May 26, 8:12 PM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EST WED MAY 26 2004

INZ021-028>031-035>049-054>057-271100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-
HENRY-HOWARD-JOHNSON-MADISON-MARION-MONTGOMERY-MORGAN-PARKE-PUTNAM-
RANDOLPH-RUSH-SHELBY-TIPPECANOE-TIPTON-VERMILLION-WARREN-
812 PM EST WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN HALF OF CENTRAL
INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SMALL HAIL AND HEAVY RAIN ARE
POSSIBLE...MAINLY SOUTH OF INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND THURSDAY NIGHT...AS
WELL AS SATURDAY NIGHT INTO MONDAY NIGHT. SOME STORMS MAY BE SEVERE
THURSDAY AND THURSDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY AND THURSDAY NIGHT AND THEN
AGAIN LATER IN THE WEEKEND.

INZ051>053-060>065-271100-
BARTHOLOMEW-BROWN-CLAY-DECATUR-GREENE-MONROE-OWEN-SULLIVAN-VIGO-
812 PM EST WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. SOME STORMS MAY
CONTAIN SMALL HAIL AND HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM
WITH LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND THURSDAY NIGHT...AS
WELL AS SATURDAY NIGHT INTO MONDAY NIGHT. SOME STORMS MAY BE SEVERE
THURSDAY AND THURSDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THURSDAY AND THURSDAY NIGHT AND THEN
AGAIN LATER IN THE WEEKEND.

INZ067>072-271100-
DAVIESS-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-
812 PM EST WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN SECTIONS OF
CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS THE AREA
TONIGHT. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE ALSO
POSSIBLE.

FLOODING MAY OCCUR TONIGHT DUE TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND THURSDAY NIGHT...AS
WELL AS SATURDAY NIGHT INTO MONDAY NIGHT. SOME STORMS MAY BE SEVERE
THURSDAY AND THURSDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT THROUGH THURSDAY NIGHT...AND
THEN AGAIN LATER IN THE WEEKEND.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, May 27, 4:20 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 AM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             BLOOMFIELD              39.03N 86.94W
05/27/2004  0.88 INCH        GREENE             IN   LAW ENFORCEMENT

0416 AM     TSTM WND DMG     BLOOMFIELD              39.03N 86.94W
05/27/2004                   GREENE             IN   LAW ENFORCEMENT

            TREES DOWN.

&&

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:12 AM ESTSevere Thunderstorm WarningINDSullivan33 min
May 27, 4:16 AM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe29 min
May 27, 4:29 AM ESTSevere Thunderstorm WarningINDMartin46 min
May 27, 4:37 AM ESTSevere Thunderstorm WarningINDJackson38 min
May 27, 5:08 AM ESTSevere Thunderstorm WarningINDJennings37 min
May 27, 5:13 AM ESTSevere Thunderstorm WarningINDJackson32 min
May 27, 2:40 PM ESTSevere Thunderstorm WarningINDDelaware35 min
May 27, 2:52 PM ESTSevere Thunderstorm WarningINDRandolph38 min
May 27, 2:54 PM ESTSevere Thunderstorm WarningINDHoward51 min
May 27, 3:09 PM ESTSevere Thunderstorm WarningINDDelaware51 min
May 27, 3:27 PM ESTTornado WarningINDRandolph48 min
May 27, 3:30 PM ESTSevere Thunderstorm WarningINDHamilton45 min
May 27, 3:35 PM ESTTornado WarningINDHamilton40 min
May 27, 3:49 PM ESTSevere Thunderstorm WarningINDMadison41 min
May 27, 4:00 PM ESTSevere Thunderstorm WarningINDDelaware45 min
May 27, 4:02 PM ESTSevere Thunderstorm WarningINDClinton43 min
May 27, 4:20 PM ESTTornado WarningINDDelaware, Henry40 min
May 27, 4:29 PM ESTSevere Thunderstorm WarningINDTipton31 min
May 27, 4:29 PM ESTSevere Thunderstorm WarningINDRandolph46 min
May 27, 4:34 PM ESTSevere Thunderstorm WarningINDGreene, Sullivan41 min
May 27, 4:36 PM ESTTornado WarningINDRandolph24 min
May 27, 4:38 PM ESTSevere Thunderstorm WarningINDDaviess, Knox37 min
May 27, 4:47 PM ESTSevere Thunderstorm WarningINDMadison43 min
May 27, 5:00 PM ESTSevere Thunderstorm WarningINDRandolph45 min
May 27, 5:10 PM ESTSevere Thunderstorm WarningINDDelaware35 min
May 27, 5:15 PM ESTSevere Thunderstorm WarningINDGreene45 min
May 27, 5:22 PM ESTTornado WarningINDGreene38 min
May 27, 5:50 PM ESTTornado WarningINDLawrence, Monroe25 min
May 27, 5:55 PM ESTSevere Thunderstorm WarningINDHoward, Tipton65 min
May 27, 6:03 PM ESTFlash Flood WarningINDDelaware, Randolph117 min
May 27, 6:03 PM ESTSevere Thunderstorm WarningINDSullivan27 min
May 27, 6:16 PM ESTTornado WarningINDJackson, Lawrence, Monroe29 min
May 27, 6:26 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox34 min
May 27, 6:30 PM ESTSevere Thunderstorm WarningINDMadison45 min
May 27, 6:32 PM ESTFlash Flood WarningINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more3 hr
May 27, 6:36 PM ESTSevere Thunderstorm WarningINDDelaware, Randolph54 min
May 27, 6:49 PM ESTSevere Thunderstorm WarningINDShelby56 min
May 27, 6:50 PM ESTTornado WarningINDMartin25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.